Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 392, NWS Des Moines, IA

December 5, 2001Adair County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Dec 5, 2001, 10:35 AM CST for Adair County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Dec 5, 2001, 10:35 AM CST (16:35 UTC)
Expired
Dec 5, 2001, 11:00 AM CST
In force
25 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Adair County, IA

The radar

The Des Moines radar (KDMX), 77 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

598 
WUUS53 KDMX 051636
SVRDSM
IAC001-051700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1035 AM CST WED DEC 5 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAIR COUNTY IN SOUTHWEST IOWA

* UNTIL 1100 AM CST

* AT 1030 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF GREENFIELD...OR ABOUT 55 MILES
  WEST OF DES MOINES...MOVING NORTHEAST AT 80 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR STUART AROUND 1040 AM

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

A SEVERE THUNDERSTORM CAN PRODUCE HAIL LARGER THAN THREE QUARTERS OF
AN INCH AND WINDS IN EXCESS OF 58 MPH.

LAT...LON 4148 9471 4117 9464 4121 9424 4152 9425

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 5, 3:10 AM CST, 7 hours 25 minutes earlier.

Area forecast discussion, Dec 5, 3:10 AM CST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
310 AM CST WED DEC 5 2001

FORECAST CHALLENGES PRIMARILY FOCUS ON SYSTEM TODAY.  CURRENTLY...
CWA ENGULFED IN THE WARM SECTOR WITH TEMPERATURES HOLDING IN THE
UPPER 50S TO MID 60S.  THESE READINGS ARE ALREADY AT RECORD LEVELS
AT MANY LOCATIONS.  SCATTERED SHOWERS HAVE JUST RECENTLY DEVELOPED
AS LIFT BEGINS TO INCREASE AHEAD OF APPROACHING SHORTWAVE.  SOME
LIGHTNING EVEN NOTED IN NORTHEAST MISSOURI AS THE PCPN MOVES RAPIDLY
NORTHEAST.

MODELS FAIRLY CLOSE NOW ON TIMING OF SYSTEM ACRS THE STATE TODAY.
FRONTAL BOUNDARY WL SLIDE INTO THE CWA LATE THIS MORNING AND
INCREASE ITS FORWARD MOMENTUM DURING THE DAY.  SHOULD SEE SHOWERS
AND THUNDERSTORMS CONTINUE TO DEVELOP IN THE SLIGHTLY UNSTABLE
AIRMASS...ESPECIALLY BY LATE MORNING AS SHORTWAVE NEARS THE STATE.
THE PCPN WL SLIDE QUICKLY EASTWARD ALONG AND AHEAD OF THE FRONT BY
AFTERNOON WITH GOOD SUBSIDENCE IN THE WAKE OF THE FRONT.  MODELS
DROP RH LEVELS QUICKLY AFTER FROPA...AND THIS SHOULD ALLOW SOME
CLEARING DURING THE AFTERNOON ACROSS THE WESTERN ZONES.

THEREAFTER...SEVERAL WEEK SYSTEMS WILL PASS QUICKLY THROUGH BROAD
TROF.  MAIN PROBLEM WILL BE LACK OF MOISTURE AND MAIN NUISANCE FROM
THESE SYSTEMS SHOULD BE CLOUDS.  TEMPS WL BE LOWER REMAINDER OF THE
FORECAST BUT GENERALLY STILL ABOVE NORMAL FOR THIS TIME OF YEAR.  NO
CHANGES TO LATER PERIODS.

.DSM...NONE

COGIL

In the hours before

Special weather statement, Dec 5, 5:36 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
536 AM CST WED DEC 5 2001

.A COLD FRONT WILL MOVE ACROSS CENTRAL IOWA TODAY.  MARGINAL
INSTABILITY EXISTS WITH THE AIRMASS AHEAD OF THE FRONT...THEREFORE
SOME THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT.
ALTHOUGH THESE STORMS MAY PRODUCE SOME SMALL HAIL AND GUSTY WINDS TO
40 MPH...NO SEVERE WEATHER IS EXPECTED AS THEY MOVE RAPIDLY THROUGH
THE STATE.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-061200-
AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CERRO
GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-
HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...ATLANTIC...BOONE...CARROLL...
DENISON...ESTHERVILLE...FORT DODGE...MASON CITY AND WEBSTER CITY
536 AM CST WED DEC 5 2001

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                        NONE           8 AM TO NOON
  DAMAGING WINDS (58+ MPH)       LOW
  LARGE HAIL (3/4+)             LOW
  FLASH FLOODING                 NONE

* SPOTTER ACTIVATION OUTLOOK
  TODAY...   NOT EXPECTED

IAZ027-028-037>039-048>050-059>062-071>075-081>086-092>097-061200-
ADAIR-ADAMS-APPANOOSE-BLACK
HAWK-BREMER-BUTLER-CLARKE-DALLAS-DAVIS-DECATUR-GRUNDY-HARDIN-JASPER-
LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-
STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...CENTERVILLE...CHARITON...CRESTON...
DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS...KNOXVILLE...
LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...PELLA...
PERRY...WATERLOO AND WAVERLY
536 AM CST WED DEC 5 2001

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                       NONE             10AM TO 3PM
  DAMAGING WINDS (58+ MPH)      LOW
  LARGE HAIL (3/4+)            LOW
  FLASH FLOODING                NONE

* SPOTTER ACTIVATION OUTLOOK
  TODAY...   NOT EXPECTED

COGIL

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
Special weather statement, Dec 5, 10:18 AM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1018 AM CST WED DEC 5 2001

.A STRONG COLD FRONT ENTERING WESTERN IOWA WILL SLICE THROUGH THE
STATE QUICKLY THIS AFTERNOON...EXITING EASTERN IOWA THIS EVENING.
AREAS OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN THE WARM AND
UNSTABLE AIR ALONG AND AHEAD OF THE FRONT. ISOLATED SEVERE WIND
GUSTS AND HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS...GIVEN
STRONG WIND SHEAR AND MODERATE INSTABILITY.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-061200-
AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CERRO
GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-
HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...ATLANTIC...BOONE...CARROLL...
DENISON...ESTHERVILLE...FORT DODGE...MASON CITY AND WEBSTER CITY
1018 AM CST WED DEC 5 2001

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                        NONE           NOW THROUGH 2 PM
  DAMAGING WINDS (58+ MPH)       LOW
  LARGE HAIL (3/4+)             LOW
  FLASH FLOODING                 NONE

* SPOTTER ACTIVATION OUTLOOK
  TODAY...   LOW

IAZ027-028-037>039-048>050-059>062-071>075-081>086-092>097-061200-
ADAIR-ADAMS-APPANOOSE-BLACK
HAWK-BREMER-BUTLER-CLARKE-DALLAS-DAVIS-DECATUR-GRUNDY-HARDIN-JASPER-
LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-
STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...CENTERVILLE...CHARITON...CRESTON...
DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS...KNOXVILLE...
LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...PELLA...
PERRY...WATERLOO AND WAVERLY
1018 AM CST WED DEC 5 2001

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                       LOW             NOW THROUGH 4 PM
  DAMAGING WINDS (58+ MPH)      LOW
  LARGE HAIL (3/4+)            LOW
  FLASH FLOODING                NONE

* SPOTTER ACTIVATION OUTLOOK
  TODAY...   LOW

KULA

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.